Alert archive / Missouri / Flash Flood Warnings in 2013
Flash Flood Warning 111, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 10, 2013, 1:07 AM CDT for Howell County, Oregon County, Shannon County, Missouri. It was in force for 7 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2013, 1:07 AM CDT (06:07 UTC)
- Expired
- Aug 10, 2013, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Howell County, MO, Oregon County, MO, Shannon County, MO
The radar
The Springfield radar (KSGF), 170 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 1:07 AM CDT | HEAVY RAIN 2.5 | 1 N White Church, MO | OBSERVER MEASURED 2.50 INCHES SINCE MIDNIGHT. |
| Aug 10, 4:55 AM CDT | FLASH FLOOD | 2 Sw Mountain View, MO | HIGHWAY 17 CLOSED DUE TO FLOODING |
| Aug 10, 6:00 AM CDT | FLASH FLOOD | 4 W West Plains, MO | WATER FLOWING OVER HIGHWAY K |
| Aug 10, 6:10 AM CDT | FLASH FLOOD | 3 Ne Pomona, MO | HIGHWAY U CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 228 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
759
WGUS53 KSGF 100607
FFWSGF
MOC091-149-203-101300-
/O.NEW.KSGF.FF.W.0111.130810T0607Z-130810T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
107 AM CDT SAT AUG 10 2013
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
NORTHERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
SOUTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL 800 AM CDT.
* AT 104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATED RAINFALL RATES IN EXCESS OF ONE INCH
PER HOUR WITH THESE STORMS. ADDITIONAL RAINFALL AMOUNTS OF ONE TO
THREE INCHES ARE EXPECTED IN PORTIONS OF THE WARNED AREA
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE H...3 MILES EAST OF WINONA...
ROUTE H AT ROCKY CREEK 6 MILES NORTHEAST OF WINONA...
ROUTE H AT THOMAS HOLLOW 8 MILES NORTHEAST OF WINONA...
ROUTE U...6 MILES EAST OF WILLOW SPRINGS...
ROUTE MM SOUTH OF BIRCH TREE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3666 9112 3670 9211 3678 9212 3680 9211
3680 9210 3693 9209 3711 9114 3708 9113
3708 9121 3684 9122 3682 9111
$$
FOSTER3 follow-up statements
287
WGUS73 KSGF 100919
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 AM CDT SAT AUG 10 2013
MOC091-149-203-101300-
/O.CON.KSGF.FF.W.0111.000000T0000Z-130810T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWELL MO-OREGON MO-SHANNON MO-
419 AM CDT SAT AUG 10 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
CENTRAL HOWELL...NORTHERN OREGON AND SOUTHERN SHANNON COUNTIES...
AT 414 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW
MOVING SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
MUCH OF THE WARNED AREA. RADAR ESTIMATED RAINFALL AMOUNTS OF ONE TO
THREE INCHES ACROSS PORTIONS OF THE WARNED AREA SINCE FRIDAY
EVENING. HIGHER AMOUNTS AROUND FOUR INCHES HAVE FALLEN ACROSS
NORTHERN HOWELL AND SOUTHWESTERN SHANNON COUNTIES.
LAW ENFORCEMENT REPORTED FLOODING ON RAILROAD DRIVE ALONG THE ELEVEN
POINT RIVER IN THE WILLOW SPRINGS.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE H...3 MILES EAST OF WINONA...
ROUTE H AT ROCKY CREEK 6 MILES NORTHEAST OF WINONA...
ROUTE H AT THOMAS HOLLOW 8 MILES NORTHEAST OF WINONA...
ROUTE U...6 MILES EAST OF WILLOW SPRINGS...
ROUTE MM SOUTH OF BIRCH TREE.
ADDITIONAL RAINFALL AMOUNTS OF ONE ONE TO TWO INCHES WILL BE
POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3666 9112 3670 9211 3678 9212 3680 9211
3680 9210 3693 9209 3711 9114 3708 9113
3708 9121 3684 9122 3682 9111
$$
FOSTER922
WGUS73 KSGF 101048
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 AM CDT SAT AUG 10 2013
MOC091-149-203-101300-
/O.CON.KSGF.FF.W.0111.000000T0000Z-130810T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWELL MO-OREGON MO-SHANNON MO-
548 AM CDT SAT AUG 10 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
CENTRAL HOWELL...NORTHERN OREGON AND SOUTHERN SHANNON COUNTIES...
AT 533 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS MUCH OF
THE WARNED AREA. RADAR ESTIMATED 2 TO 4 INCHES WITH LOCALIZED
AMOUNTS IN EXCESS OF 4 INCHES.
RAPID AND DRAMATIC RISES ARE EXPECTED ON THE ELEVEN POINT AND JACKS
FORK RIVERS. CAMPERS SHOULD MOVE TO HIGHER GROUND NOW!
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
RTHIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE H...3 MILES EAST OF WINONA...
ROUTE H AT ROCKY CREEK 6 MILES NORTHEAST OF WINONA...
ROUTE H AT THOMAS HOLLOW 8 MILES NORTHEAST OF WINONA...
ROUTE U...6 MILES EAST OF WILLOW SPRINGS...
ROUTE MM SOUTH OF BIRCH TREE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.
&&
LAT...LON 3666 9112 3670 9211 3678 9212 3680 9211
3680 9210 3693 9209 3711 9114 3708 9113
3708 9121 3684 9122 3682 9111
$$
FOSTER039
WGUS73 KSGF 101255
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 AM CDT SAT AUG 10 2013
MOC091-149-203-101305-
/O.EXP.KSGF.FF.W.0111.000000T0000Z-130810T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWELL MO-OREGON MO-SHANNON MO-
755 AM CDT SAT AUG 10 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 AM CDT FOR CENTRAL
HOWELL...NORTHERN OREGON AND SOUTHERN SHANNON COUNTIES...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE.
HOWEVER RESIDUAL FLOODING MAY CONTINUE ON SOME ROADS AND STREAMS.
THEREFORE THE FLASH FLOOD WARNING WILL BE REPLACED WITH AN AREAL
FLOODING WARNING.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3666 9112 3670 9211 3678 9212 3680 9211
3680 9210 3693 9209 3711 9114 3708 9113
3708 9121 3684 9122 3682 9111
$$
FOSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 11:38 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 9, 11:38 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1138 PM CDT Fri Aug 9 2013
.UPDATE...
ISSUED AT 829 PM CDT FRI AUG 9 2013
Have made some considerable updates to the going forecast through
the evening hours. The most significant changes were to focus PoPs
and QPF along and just south of the Arkansas state line. 00z upper
air analysis and latest near term guidance supports the idea of
convection expanding in coverage and intensity in the vicinity of
925-850MB frontal boundary, which appears to be oriented from
roughly Oregon and Howell Counties in MO back into northern and
northwestern Arkansas. Lift becomes better focused along this boundary
within the 06Z to 09Z timeframe, with latest short term guidance
placing the best lift well southwest of the CWA, closer to the Ft.
Smith, AR area.
With that in mind, certainly continue to believe that the vast
majority of convection through 10-12Z tomorrow morning will remain
south of U.S. 60, with the heaviest axis of rain even further
south, where better lift, moisture and instability reside. As such,
it does appear that the potential is increasing that the SGF CWA
may just avoid the worst in terms of rainfall overnight. Am not
totally ready to bite off on this scenario quite yet, but fingers
are crossed.
That said, the Flash Flood Watch will still be allowed to
continue. Recent reports of flooding around Branson with very
localized thunderstorms this evening clearly illustrates how
little hydrologic capacity (i.e. zero) there is to handle any
additional water. Because of such a low threshold, even small
chances for additional rainfall is enough to warrant a
continuation.
&&
.SHORT TERM...(This Evening through Saturday)
ISSUED AT 259 PM CDT FRI AUG 9 2013
Somewhat more optimistic forecast this period given our heavy
rains over the past week or so. Surface stationary front extends
from southeast Missouri into south central Oklahoma at this time.
Short wave in the upper atmosphere over northeast OK is traversing
the area.
For tonight...Expecting one more round of organized convection to
form along that front. Am leaning more towards the NAM for the
short term forecast. The precipitable water axis gets pushed down
into northeast Arkansas overnight. While the surface front is down
in Arkansas, the h8 front is still along the MO-AR border. This
front has helped to focus some of the heavier rain bands over the
area the past several days. Believe that the heavier rainfall for
us will be along the MO-AR border roughly from Cassville to Alton.
As we get into Saturday...the h5 low over eastern Canada begins to
move southward towards the Great Lakes region. This will have the
effect of pushing the front and the higher PWAT air a little
further south. While we are certainly not out the woods yet far as
flood threat is concerned, it is looking more and more like the
convection will become more scattered in coverage and lighter in
nature. The flash flood watch will continue at least through
Saturday morning.
.LONG TERM...(Saturday Night through Friday)
ISSUED AT 259 PM CDT FRI AUG 9 2013
As we approach the latter part of the weekend...the upper level
ridge to our southwest begins to amplify northward into the
Rockies in response to the movement of the Canadian low. This will
have the effect of driving some cooler Canadian air southward
toward mid-week.
The surface front still remains close enough to the area to keep
chance POPs in until late Wednesday. By Wednesday, the upper
trough over the eastern CONUS should begin to broaden causing the
western ridge to retrograde. This should then give us a least a
couple of days respite from the rain. Temperatures through the
period should be below seasonal normals.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1133 PM CDT FRI AUG 9 2013
A few showers were beginning to develop in a band from near SGF to
Fort Leonard Wood. Will carry VCSH wording for several hours at
the onset of the TAFS tonight. Expecting stratus to continue to
expand over the area and generally remain in the MVFR
category through the night and into Saturday morning. Ceilings
should improve by mid to late morning with VFR conditions thereafter.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Saturday afternoon FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH through Saturday afternoon FOR KSZ073-097-101.
&&
UPDATE...Boxell
SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...LindenbergHazardous weather outlook, Aug 9, 9:30 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 930 PM CDT FRI AUG 9 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110230- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 930 PM CDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... SIGNIFICANT FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL OCCUR THROUGH MIDNIGHT ACROSS SOUTH CENTRAL MISSOURI. NO SEVERE WEATHER IS EXPECTED...BUT BRIEF PERIODS OF HEAVY RAIN MAY RESULT IN LOCALIZED FLOODING. LATE TONIGHT...ADDITIONAL WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EXTREME SOUTHERN MISSOURI AND NORTHERN ARKANSAS. CURRENT INDICATIONS ARE THAT THE HEAVIEST RAINFALL WILL OCCUR ACROSS NORTHERN ARKANSAS...BUT SOME HEAVY RAIN MAY STILL OCCUR IN EXTREME SOUTHERN MISSOURI. BECAUSE OF EXTREMELY SATURATED SOILS...EVEN SHORT PERIODS OF HEAVY RAIN WILL LIKELY RESULT IN FLASH FLOODING. OTHERWISE...MANY CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL REMAIN FLOODED ACROSS SOUTHEASTERN KANSAS AND THE MISSOURI OZARKS DUE TO THE HEAVY RAIN FROM THE LAST WEEK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL PERSIST INTO SATURDAY MORNING. THE CHANCE FOR THUNDERSTORMS AND RISK FOR HEAVY RAINFALL WILL CONTINUE INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL
In the hours before
Local storm report, Aug 9, 8:19 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 PM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FLASH FLOOD REEDS SPRING 36.75N 93.38W
08/09/2013 STONE MO EMERGENCY MNGR
REEDS SPRING REPORTED CLOSING MAIN STREET BECAUSE OF 8
INCHES OF FLOWING WATER.
&&
LDOOLEYThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:19 PM CDT | Flash Flood Warning | SGF | Christian, Douglas, Ozark, Stone, Taney | 6 hr |
| Aug 9, 11:28 PM CDT | Flash Flood Warning | SGF | Howell, Shannon, Texas | 9 hr |
| Aug 10, 1:01 AM CDT | Flash Flood Warning | SGF | Dallas, Greene, Laclede, Polk, Webster, Wright | 7 hr |
| Aug 10, 2:46 AM CDT | Flash Flood Warning | SGF | Dent, Phelps, Pulaski, Shannon, Texas | 7 hr |
| Aug 10, 4:01 AM CDT | Flash Flood Warning | SGF | Douglas, Howell, Oregon, Ozark | 4 hr |
| Aug 10, 6:40 AM CDT | River Flood Warning | SGF | Shannon | 19 hr |
| Aug 10, 7:59 AM CDT | Flash Flood Warning | SGF | Howell, Oregon, Ozark | 6 hr |
| Aug 10, 8:06 AM CDT | Areal Flood Warning | SGF | Dallas, Greene, Laclede, Polk, Webster, Wright | 8 hr |
| Aug 10, 8:15 AM CDT | Areal Flood Warning | SGF | Douglas, Howell, Oregon, Ozark, Shannon, Texas | 13 hr |
| Aug 10, 3:14 PM CDT | Areal Flood Warning | SGF | Dallas, Greene, Laclede, Polk, Webster, Wright | 6 hr |
| Aug 10, 3:42 PM CDT | Areal Flood Warning | SGF | Dallas, Laclede, Polk | 5 hr |
Nearby
Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.